1ST INTERNATIONAL MULTIDISIPLINARY CLINICAL TOXICOLOGY CONGRESS- 24TH NATIONAL MULTIDISIPLANARY CLINICAL TOXICOLOGY CONGRESS, Konya, Turkey, 26 - 28 May 2019, pp.188
Sözlü Sunum Bildiri No: 72 TOXIC EFFECT WITH RIVASTIGMINE PATCH APPLICATION; A CASE REPORT
Ebru KARAKOÇ1 , Tuğba ÖZYURT2 , Açelya ÖZDEMİR2 , Birgül YELKEN1
1Department of Anesthesiology and Reanimation Critical Care, Faculty of Medicine, Osmangazi University, Eskisehir, Turkey 2Department of Anesthesiology and Reanimation , Faculty of Medicine, Osmangazi University, Eskisehir, Turkey
Rivastigmine is a noncompetitive reversible acetyl&butyrylcholinesterase inhibitor, that licenced for treatment of Alzheimer's and Parkinson's dementia with oral and transdermal patch (TDP) forms. The TDP form has less side effects and is more tolerable. Due to cholinergic system activation and disruption of balance between cholinergic-dopaminergic system rivastigmine may be responsible for diarrhea, nausea, vomiting, anorexia, bradycardia, choreiform movements, dyskinesia, confusion as side effects with prolonged and higher doses. In addition, cutaneous side effects such as contact dermatitis and erythema may occur after transdermal administration.
A 68-year-old female patient with diagnosis of hypertension, hypothyroidism, heart failure, and asthma, was admitted to intensive care unit because of side effects of 10 rivastigmine TDP(9.5 mg/24h) which she took from her neighboor for back pain. She declared a history of nausea, vomiting and diarrhea occured after 12hours of TDP usege.The patient was followed up with symptomatic treatment. After regresssion of the complaints patient was discharged. Discussion In this case, only gastrointestinal side effects were observed with 10 patches of 9,5mg/24h at 12hours. In a case reported by Lovborg et al (1), there were more severe gastrointestinal symptoms as a result of 9,5mg/24h TDP administration for 24 hours and acute tubular necrosis caused the death of patient. In our case, early diagnosis and close follow-up after gastrointestinal symptoms were noticed lead to cure of patient. Conclusion Since the rivastigmine TDP is not an oral or intravenous form, the patient has the perception that it will not cause side effects and will be safe; but used high doses of drugs could cause morbidity and mortality. Presentation of this case will contributen to make awareness that drugs may form toxic effects such as oral and intravenous doses, even in the form of TDP. It draws attention to the necessity of raising social awareness on this issue.
References 1. Lovborg, Henrik; K Jonsson, Anna; HAGG, Staffan. A fatal outcome after unintentional overdosing of rivastigmine patches. Current drug safety, 2012, 7.1: 30-32.
Key words: Toxİc, Rivastigmine, patch